Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 511, NWS Little Rock, AR

December 22, 2003Clark County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Dec 22, 2003, 8:43 PM CST for Clark County, Arkansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 22, 2003, 8:43 PM CST (02:43 UTC)
Expired
Dec 22, 2003, 9:15 PM CST
In force
32 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Clark County, AR

The radar

The Little Rock radar (KLZK), 115 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 22, 8:00 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLZK 230243
SVRLIT
ARC019-230315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
843 PM CST MON DEC 22 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLARK COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 915 PM CST

* AT 837 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ALPINE...OR ABOUT 15 MILES WEST OF
  ARKADELPHIA...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OZAN POINT AROUND 850 PM CST
  IRON MOUNTAIN RECREATION AREA AROUND 855 PM CST

&&

THE MAIN THREAT WITH THIS STORM IS THREE QUARTER INCH HAIL OR LARGER.
THE HAIL MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY
WINDS CAN ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO
INDOORS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3419 9344 3427 9335 3427 9325 3430 9324
          3426 9318 3424 9310 3418 9315 3407 9329

$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 22, 4:00 PM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Dec 22, 4:00 PM CST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 PM CST MON DEC 22 2003

SURFACE LOW PRESSURE SYSTEM MOVING EAST OUT OF THE SOUTHERN PLAINS.
LOW PRESSURE CENTERED IN NORTHEAST OKLAHOMA...WITH COLD FRONT
EXTENDED INTO CENTRAL TEXAS. WHILE CLOUDS WERE OVER THE STATE FOR
MUCH OF THE DAY...BREAKS WERE SEEN OVER WESTERN SECTIONS.
INSTABILITY IS THE LIMITING FACTOR FOR SEVERE POTENTIAL
TONIGHT...BUT WITH BREAKS IN CLOUDS...CAP WILL GRADUALLY ERODE AWAY.
AS SUCH...A SEVERE THUNDERSTORM WATCH IS VALID UNTIL 9 PM FOR
EXTREME WESTERN SECTIONS OF THE AREA.

SHOWERS AND THUNDERSTORMS WILL MOVE EAST AS THE COLD FRONT
PROGRESSES ACROSS THE STATE. POTENTIAL FOR HEAVY RAINFALL
EVENT...ESPECIALLY IN NORTHERN ARKANSAS. AFTER THE FRONTAL
PASSAGE...NORTHWEST PORTIONS WILL SEE A DRASTIC COOL DOWN.

HAVE TAPERED POPS TUESDAY FROM WEST TO EAST...AS FRONT WILL BE CLOSE
TO THE EASTERN EDGE OF AREA BY SUNRISE. UPPER LEVEL TROUGH WILL MOVE
THROUGH TUESDAY MORNING...AND WENT WITH CHANCE POPS. HAVE ENDED
RAINFALL BY AFTERNOON HOURS TUESDAY...WITH CLOUDS DECREASING RAPIDLY.

HIGH PRESSURE AND CLEAR CONDITIONS WILL MOVE IN FOR WEDNESDAY
THROUGH SATURDAY. LOOKS LIKE CHRISTMAS DAY WILL BE VERY PLEASANT
WITH HIGHS IN 50S.

THE NEXT COLD FRONT AND CHANCE OF RAIN COMES SATURDAY NIGHT AND
EARLY SUNDAY. MOST OF THE ENERGY WILL BE TO THE NORTH...SO ONLY LOW
CHANCE POPS WARRANTED.

HRO   37  45  26  46 / 100  40   5   0
LIT   47  51  29  50 /  80  60  10   0
HOT   45  50  30  51 /  80  40  10   0
PBF   49  53  30  52 /  80  70  10   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.

&&

58
Hazardous weather outlook, Dec 22, 5:00 PM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 PM CST MON DEC 22 2003

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-231100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-
LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-
POLK-POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-
VAN BUREN-WHITE-WOODRUFF-YELL-
500 PM CST MON DEC 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

A POWERFUL UPPER LEVEL DISTURBANCE WILL CONTINUE TO ADVANCE TOWARD
THE REGION OVERNIGHT. THE SURFACE REFLECTION OF THIS SYSTEM AND ITS
ASSOCIATED COLD FRONT IS NOW ALONG THE RED RIVER AND WILL ALSO
ADVANCE TOWARD AND EVENTUALLY THROUGH ARKANSAS BY EARLY TUESDAY.

MOISTURE LEVELS WILL CONTINUE TO INCREASE WITH RAIN CHANCES ALSO
INCREASING STATEWIDE LATER TODAY AND TONIGHT. RAIN WILL BECOME
LIKELY OVERNIGHT AS THE SYSTEM MOVES THROUGH. SCATTERED
THUNDERSTORMS WILL ALSO BE POSSIBLE OVERNIGHT...AS A COLD FRONT
SWEEPS ACROSS ARKANSAS. SOME OF THE STORMS MAY REACH SEVERE
LEVELS...ESPECIALLY OVER WESTERN ARKANSAS THIS EVENING. LARGE HAIL
WILL BE THE PRIMARY THREAT. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR
THE WESTERN QUARTER OF THE STATE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL SHIFT EAST OF
ARKANSAS ON TUESDAY. RAIN AND A FEW THUNDERSTORMS WILL LINGER BEHIND
THE FRONT TUESDAY MORNING. RAIN CHANCES WILL DIMINISH FROM THE WEST
TUESDAY AFTERNOON AS DRIER AIR BUILDS IN ON NORTHWEST WINDS.

THE NEXT CHANCE OF RAIN WILL BE OVER THE WEEKEND AS ANOTHER STORM
SYSTEM APPROACHES ARKANSAS FROM THE PLAINS STATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

56

In the hours before

Local storm report, Dec 22, 8:38 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
838 PM CST MON DEC 22 2003

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             ATKINS                  35.24N 92.95W
12/22/2003  1.75 INCH        POPE               AR   AMATEUR RADIO

            GOLF BALL SIZE HAIL REPORTED ALONG I-40 IN ATKINS

&&

56

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 7:55 PM CSTSevere Thunderstorm WarningLZKVan Buren30 min
Dec 22, 8:21 PM CSTSevere Thunderstorm WarningLZKConway, Pope29 min
Dec 22, 8:29 PM CSTSevere Thunderstorm WarningLZKScott31 min
Dec 22, 9:01 PM CSTSevere Thunderstorm WarningLZKFaulkner44 min
Dec 22, 9:08 PM CSTSevere Thunderstorm WarningLZKPolk47 min
Dec 22, 9:43 PM CSTSevere Thunderstorm WarningLZKCleburne42 min
Dec 22, 10:04 PM CSTSevere Thunderstorm WarningLZKPope31 min
Dec 22, 10:14 PM CSTSevere Thunderstorm WarningLZKIndependence46 min
Dec 22, 10:31 PM CSTSevere Thunderstorm WarningLZKConway, Van Buren29 min
Dec 23, 1:15 AM CSTSevere Thunderstorm WarningLZKBradley, Calhoun45 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.